Maine, 2007Hail and Damaging Winds in Maine, August 31, 2007
August 31, 2007 · NWS CAR · 9 events in 2 counties and zones
Thunderstorms developed across the region during the afternoon in the vicinity of a slow moving frontal boundary. Several of the thunderstorms became severe producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across the region during the afternoon in the vicinity of a slow moving frontal boundary. Several of the thunderstorms became severe producing damaging winds and large hail. The most significant storm developed a bow echo with damaging winds which tracked from central Piscataquis county to northcentral Penobscot county. Additional severe thunderstorms lingered across Downeast areas into the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 31, 8:46 AM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Aug 31, 8:46 AM EST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
946 AM EDT FRI AUG 31 2007
.SYNOPSIS...
A COLD FRONT WILL MOVE OFFSHORE EARLY TODAY AND STALL AS LOW
PRESSURE TRACKS NORTHEAST FROM THE MID ATLANTIC STATES. THIS LOW
WILL PASS JUST SOUTH AND EAST OF NOVA SCOTIA TONIGHT THEN A LARGE
RIDGE OF CANADIAN HIGH PRESSURE WILL BEGIN BUILDING OVER THE AREA
LATE TONIGHT AND REMAIN IN CONTROL OF THE WEATHER THROUGH SUNDAY.
A COLD FRONT WILL CROSS THE STATE ON MONDAY WITH A RETURN OF HIGH
PRESSURE FOR TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
HAVE UPDATED GRIDS TO REFLECT MORE CLOUD COVER IN EASTERN AREAS
OF THE NORTHERN CWA WHERE SOME LOW STRATUS HAS SLIPPED IN FROM
NEW BRUNSWICK. EXPECT THE STRATUS TO MIX OUT LATER TODAY AS
THERMALS PULL DRIER AIR DOWN.
COLD FRONT HAS BECOME NEARLY STATIONARY ACROSS FAR DOWNEAST MAINE
ATTM W/ JUST SOME SPOTTY SHOWERS ACROSS CENTRAL AND SRN AREAS
NOTED ON RADAR PIX... FCST A LITTLE TRICKY THIS AM SPCLY FOR OUR
SRN AND SERN AREAS... MODELS WANT TO BRING LOW PRES CURRENTLY
TAKING SHAPE OFF THE MID ATLC STATES NEWRD TDY W/ THE GFS BRINGING
IT FURTHEST NW W/ THE NAM MORE SE. THE SREF FAVORS A MORE SE TRACK
AS WELL. HAVE USED A BLEND OF THE THREE FOR POPS/SKY AND QPF AND
THIS YIELDS A CONT OF CHC POPS ACROSS SRN AND SERN AREAS W/ NIL
POPS FURTHER N AND W... CANADIAN HGH PRES FINALLY BEGINS TO BUILD
EWRD INTO THE FA LATE TONIGHT W/ DCRSG CLDS AND DRIER AIR...
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
HIGH PRESSURE WILL BUILD EAST ACROSS THE REGION SATURDAY THROUGH
SUNDAY. THIS WILL BRING DRY WEATHER BOTH OF THESE DAYS. TEMPERATURES
ON SATURDAY WILL RANGE FROM THE MID 60S TO AROUND 70 DEGREES
ACROSS THE NORTH AND LOWER 70S DOWNEAST. IT WILL BE A BIT WARMER
ON SUNDAY AS THE HIGH SLIDES TO OUR SOUTHEAST ALLOWING FOR A
SOUTHWEST FLOW TO DEVELOP BY AFTERNOON. A COLD FRONT WILL SLOWLY
APPROACH FROM THE NORTHWEST SUNDAY NIGHT WITH SOME INCREASE IN
CLOUDS ACROSS WESTERN AREAS LATE.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A WEAK COLD FRONT WILL EXTEND ACROSS THE COASTAL AREA AT THE
BEGINNING OF THE PERIOD. THIS COLD FRONT WILL MOVE INTO THE COASTAL
WATERS AREA BY TUESDAY MORNING. A CANADIAN HIGH PRESSURE SYSTEM
WILL BUILD ACROSS NORTHERN AND EASTERN MAINE EARLY TUESDAY
MORNING. A WEAK LOW PRESSURE SYSTEM WILL MOVE INTO NORTHERN MAINE
ON WEDNESDAY MORNING. THE LOW WILL MOVE EAST ALLOWING HIGHER
PRESSURE TO BUILD ACROSS THE REGION WHICH WILL REMAIN IN PLACE
THROUGH THE END OF THE PERIOD.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
LOW CLDS AND SOME FOG ALONG AND JUST S OF THE FRONTAL BNDRY
AFFECTING OUR SRN TAF SITES ERLY THIS AM W/ MVFR TO VFR CONDS N OF
THE FRONT FOR OUR NRN TAF SITES. THESE CONDS SHOULD PERSIST INTO
THE AM HOURS THEN XPCT MAINLY VFR ALL TAF SITES THO SOME PTCHY
MVFR COULD PERSIST THRU THE AM HRS AT OUR SRN TAF SITES IN CLOSE
PROXIMITY TO THE FRONTAL SYSTEM... XPCT MAINLY VFR CONDS THRU TUE
AS CANADIAN HGH PRES DOMINATES THRU SUN AND RETURNS FOR TUE. COLD
FRONT MOVING ACROSS THE FA ON MON COULD BRING SOME TEMPO MVFR CONDS...
&&
.MARINE...
NEAR TERM: WINDS AND SEAS SHOULD REMAIN BLO SCA LEVELS THRU THE
NEAR TERM PERIOD.
SHORT TERM: WINDS/SEAS WILL REMAIN BELOW SCA LEVELS THROUGH THE
PERIOD.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&
NEAR TERM...MCB
SHORT TERM...DUDA
LONG TERM...NORTON
AVIATION...KHW
MARINE...KHW/DUDA
Hazardous weather outlook, Aug 31, 5:38 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
638 AM EDT FRI AUG 31 2007
ANZ050-MEZ001>006-010-011-015>017-029>032-011045-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
638 AM EDT FRI AUG 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 31, 9:54 AM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1054 AM EDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND DMG 2 N MILLINOCKET 45.69N 68.71W
08/30/2007 PENOBSCOT ME LAW ENFORCEMENT
TREES UPROOTED NEAR THE SMITH POND AREA
&&
STUREYLocal storm report, Aug 31, 10:15 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1115 AM EDT FRI AUG 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG LEVANT 44.87N 68.94W
08/30/2007 PENOBSCOT ME PUBLIC
TREES DOWN
&&
STUREYThunderstorm Wind, Piscataquis
- When
- August 31, 11:58 AM EST
- Where
- Piscataquis County, Greenville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.470, -69.600
Trees and power lines were toppled by wind gusts estimated at 65 mph.
Thunderstorm Wind, Piscataquis
- When
- August 31, 11:58 AM EST
- Where
- Piscataquis County, Greenville Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.470, -69.550
A DC-3 plane was rolled into several smaller planes...causing minor damage to the smaller planes...by wind gusts estimated at 70 mph.
Hail, Piscataquis
- When
- August 31, 11:58 AM EST
- Where
- Piscataquis County, Greenville
- Measured
- 1.25 in hail
- Reported by
- County Official
- Coordinates
- 45.470, -69.600
Thunderstorm Wind, Piscataquis
- When
- August 31, 12:15 PM EST
- Where
- Piscataquis County, 15 mi ENE of Greenville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.553, -69.314
Trees were toppled near the Hedgehog Checkpoint by wind gusts estimated at 65 mph.
Thunderstorm Wind, Piscataquis
- When
- August 31, 12:30 PM EST
- Where
- Piscataquis County, 25 mi NE of Greenville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.726, -69.235
Trees were toppled near the Henderson Checkpoint by wind gusts estimated at 65 mph.
Thunderstorm Wind, Penobscot
- When
- August 31, 12:50 PM EST
- Where
- Penobscot County, 2 mi N of Millinocket
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.679, -68.720
Trees were toppled by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- August 31, 5:50 PM EST
- Where
- Penobscot County, Levant
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.870, -68.920
Trees were toppled by wind gusts estimated at 60 mph.
Thunderstorm Wind, Penobscot
- When
- August 31, 6:05 PM EST
- Where
- Penobscot County, Glenburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.920, -68.830
A tree was toppled on to a police cruiser by wind gusts estimated at 60 mph. No injuries were reported.
Thunderstorm Wind, Penobscot
- When
- August 31, 6:15 PM EST
- Where
- Penobscot County, Glenburn
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.920, -68.830
Five trees were toppled along Merriman Road by wind gusts estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in California, August 31, 2007$80,000 · 56 kt wind · 5 events
- Lightning Strike in Texas, August 31, 2007$15,000 · 1 event
- Lightning Strike in Florida, August 31, 20071 injured · 1 event
- Hail and Damaging Winds in Oregon, August 31, 20071 in hail · 6 events
- Hail and Damaging Winds in Washington, August 31, 2007$3,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Washington, August 31, 2007$3,000 · 50 kt wind · 4 events
- Damaging Winds in Idaho, August 31, 200756 kt wind · 3 events
- Damaging Winds in Idaho, August 31, 2007$6,000 · 50 kt wind · 3 events
- Heavy Rain in Florida, August 31, 20071 event
- Dust Storm in Arizona, August 31, 20071 event
- Wildfire in Oregon, August 31, 20071 event
- Marine Thunderstorm Wind in Gulf of Mexico, August 31, 20071 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56452, 56458, 56461, 56462, 56463, 56464, 56465, 56467, 56468.